Skip to main content

Free bounded archimedean \(\ell \)-algebras


We show that free objects on sets do not exist in the category \({\varvec{ba}}\varvec{\ell }\) of bounded archimedean \(\ell \)-algebras. On the other hand, we introduce the category of weighted sets and prove that free objects on weighted sets do exist in \({\varvec{ba}}\varvec{\ell }\). We conclude by discussing several consequences of this result.

This is a preview of subscription content, access via your institution.


  1. 1.

    Adámek, J., Herrlich, H., Strecker, G.E.: Abstract and concrete categories: The joy of cats. Repr. Theory Appl. Categ. 17, 1–507 (2006)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Baker, K.A.: Free vector lattices. Canadian J. Math. 20, 58–66 (1968)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Banaschewski, B.: The real numbers in pointfree topology, Textos de Matemática. Série B [Texts in Mathematics. Series B], vol. 12, Universidade de Coimbra, Departamento de Matemática, Coimbra, (1997)

  4. 4.

    Banaschewski, B.: On the function ring functor in pointfree topology. Appl. Categ. Struct. 13(4), 305–328 (2005)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Beynon, W.M.: Combinatorial aspects of piecewise linear functions. J. London Math. Soc. 2(7), 719–727 (1974)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Bezhanishvili, G., Morandi, P.J., Olberding, B.: Bounded Archimedean \(\ell \)-algebras and Gelfand-Neumark-Stone duality. Theory Appl. Categ. 28(16), 435–475 (2013)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Bezhanishvili, G., Morandi, P.J., Olberding, B.: Canonical extensions of bounded archimedean vector lattices. Algebra Universalis 79(1), 12–17 (2018)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Bezhanishvili, G., Morandi, P. J., Olberding, B.: A generalization of Gelfand-Naimark-Stone duality to completely regular spaces, Topology Appl. 274, Paper No. 107123, 26 pp. (2020)

  9. 9.

    Birkhoff, G.: Lattice theory, 3rd edn. American Mathematical Society Colloquium Publications,American Mathematical Society, Providence (1979)

    MATH  Google Scholar 

  10. 10.

    Birkhoff, G., Pierce, R.S.: Lattice-ordered rings. An. Acad. Brasil. Ci. 28, 41–69 (1956)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Burris, S., Sankappanavar, H.P.: A course in universal algebra, graduate texts in mathematics, vol. 78. Springer, New York (1981)

    MATH  Google Scholar 

  12. 12.

    Delzell, C.N.: On the Pierce-Birkhoff conjecture over ordered fields. Quadratic forms and real algebraic geometry (Corvallis, OR, 1986). Rocky Mountain J. Math. 19(3), 651–668 (1989)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Gelfand, I., Neumark, M.: On the imbedding of normed rings into the ring of operators in Hilbert space. Rec. Math. [Mat. Sbornik] N.S. 12(54), 197–213 (1943)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Henriksen, M., Johnson, D.G.: On the structure of a class of Archimedean lattice-ordered algebras. Fund. Math. 50, 73–94 (1961)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Johnstone, P.T.: Stone spaces, Cambridge Studies in Advanced Mathematics, vol. 3. Cambridge University Press, Cambridge (1982)

    Google Scholar 

  16. 16.

    Luxemburg, W.A.J., Zaanen, A.C.: Riesz spaces, vol. I. North-Holland Mathematical Library, North-Holland Publishing Co., Amsterdam (1971)

    MATH  Google Scholar 

  17. 17.

    Mac Lane, S.: Categories for the working mathematician, graduate texts in mathematics, vol. 5. Springer, New York (1971)

    Book  Google Scholar 

  18. 18.

    Madden, J.J.: Pierce-Birkhoff rings. Arch. Math. (Basel) 53(6), 565–570 (1989)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Mahé, L.: On the Pierce-Birkhoff conjecture. Ordered fields and real algebraic geometry (Boulder, Colo., 1983). Rocky Mount. J. Math. 14(4), 983–985 (1984)

    Article  Google Scholar 

  20. 20.

    Stone, M.. H.: A general theory of spectra. I. Proc. Nat. Acad. Sci. U.S.A. 26, 280–283 (1940)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Yosida, K.: On vector lattice with a unit. Proc. Imp. Acad. Tokyo 17, 121–124 (1941)

    MathSciNet  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to L. Carai.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Jorge Picado.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bezhanishvili, G., Carai, L. & Morandi, P.J. Free bounded archimedean \(\ell \)-algebras. Appl Categor Struct 29, 879–888 (2021).

Download citation


  • Bounded archimedean \(\ell \)-algebra
  • Gelfand duality
  • Free objects

Mathematics Subject Classification

  • 06F25
  • 13J25
  • 06F20
  • 46A40
  • 08B20
  • 54C30